Alert archive / Colorado / Flood Watches in 2021

Flood Watch 2, NWS Pueblo, CO

July 24, 202111 counties in Colorado

NWS Pueblo, CO issued this flood watch at Jul 24, 2021, 3:43 AM MDT for 11 counties in Colorado. It took effect at Jul 24, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 24, 2021, 3:43 AM MDT (09:43 UTC)
In effect from
Jul 24, 2021, 12:00 PM MDT
Expired
Jul 24, 2021, 3:48 AM MDT
In force
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS65 KPUB 240943
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
343 AM MDT Sat Jul 24 2021

COZ060-061-064>068-072-073-241745-
/O.NEW.KPUB.FA.A.0002.210724T1800Z-210725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sawatch Mountains Above 11000 Feet-Western Chaffee County
Between 9000 and 11000 Feet-Saguache County West of Continental
Divide Below 10000 Feet-Saguache County East of Continental Divide
Below 10000 Feet-La Garita Mountains Above 10000 Feet-Upper Rio
Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern
San Juan Mountains Above 10000 Feet-Northern Sangre de Cristo
Mountains Between 8500 And 11000 Feet-Northern Sangre de Cristo
Mountains Above 11000 Feet-
Including the cities of Cumbres Pass, St Elmo, South Fork, Wolf 
Creek Pass, Creede, La Veta Pass, Poncha Pass, Sargents, Bonanza, 
Granite, Blanca Peak, North Pass, and Alpine
343 AM MDT Sat Jul 24 2021

...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...

The National Weather Service in Pueblo has issued a

* Flood Watch for portions of central Colorado, south central 
  Colorado and southeast Colorado, including the following areas, in 
  central Colorado, Eastern Sawatch Mountains Above 11000 Feet, La 
  Garita Mountains Above 10000 Feet, Saguache County East of 
  Continental Divide Below 10000 Feet, Saguache County West of 
  Continental Divide Below 10000 Feet and Western Chaffee County 
  Between 9000 and 11000 Feet. In south central Colorado, Eastern 
  San Juan Mountains Above 10000 Feet and Upper Rio Grande 
  Valley/Eastern San Juan Mountains Below 10000 Feet. In southeast 
  Colorado, Northern Sangre de Cristo Mountains Above 11000 Feet and 
  Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet.

* From Noon MDT today through this evening.

* Slow moving thunderstorms, capable of producing locally heavy 
  rainfall and flash flooding will be possible this afternoon and 
  evening across the watch area. The Decker burn scar area could be 
  most susceptible to flash flooding.

* Rock slides and quick rises in creeks and streams will be possible 
  with heavy rainfall in steep terrain. Mud and debris flows will be 
  possible in and near burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

PS
1 follow-up statement
581 
WGUS65 KPUB 240948
FFAPUB

Flood Watch
National Weather Service Pueblo CO
348 AM MDT Sat Jul 24 2021

COZ060-061-064>068-072-073-241100-
/O.CAN.KPUB.FA.A.0002.210724T1800Z-210725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sawatch Mountains Above 11000 Feet-Western Chaffee County
Between 9000 and 11000 Feet-Saguache County West of Continental
Divide Below 10000 Feet-Saguache County East of Continental Divide
Below 10000 Feet-La Garita Mountains Above 10000 Feet-Upper Rio
Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern
San Juan Mountains Above 10000 Feet-Northern Sangre de Cristo
Mountains Between 8500 And 11000 Feet-Northern Sangre de Cristo
Mountains Above 11000 Feet-
Including the cities of Cumbres Pass, St Elmo, South Fork, Wolf 
Creek Pass, Creede, La Veta Pass, Poncha Pass, Sargents, Bonanza, 
Granite, Blanca Peak, North Pass, and Alpine
348 AM MDT Sat Jul 24 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Colorado, south central 
Colorado and southeast Colorado, including the following areas, in 
central Colorado, Eastern Sawatch Mountains Above 11000 Feet, La 
Garita Mountains Above 10000 Feet, Saguache County East of 
Continental Divide Below 10000 Feet, Saguache County West of 
Continental Divide Below 10000 Feet and Western Chaffee County 
Between 9000 and 11000 Feet. In south central Colorado, Eastern San 
Juan Mountains Above 10000 Feet and Upper Rio Grande Valley/Eastern 
San Juan Mountains Below 10000 Feet. In southeast Colorado, Northern 
Sangre de Cristo Mountains Above 11000 Feet and Northern Sangre de 
Cristo Mountains Between 8500 And 11000 Feet has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flood watch went out at Jul 23, 11:16 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 11:16 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 PM MDT Fri Jul 23 2021

.UPDATE...
Issued at 1054 PM MDT Fri Jul 23 2021

Showers and thunderstorms winding down across the area and have
cancelled the flash flood watch for the mountain areas as rainfall
intensities have decreased considerably with loss of heating.
Active monsoon plume will keep some showers going overnight,
particularly across the mountains where isolated to scattered pops
will continue through the overnight hours. Otherwise...little
changes made to grid suite. Will need to assess the flash flood
watch potential for the mountains again tomorrow with the package
issuance. -KT

&&

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Jul 23 2021

Tonight... Starting the short term period, an active period of
weather is expected. Synoptically, an upper level low pressure
system will begin trekking westward just to the south of the Pueblo
CWA. As the low pressure system moves closer to southern Colorado,
pockets of positive vorticity advection (PVA), will begin
influencing the area and will aid in increased synoptic level
ascent. Also, winds aloft will begin to shift more easterly in
response to this low pressure system just to the south of the area.
This upper level low will also begin advecting low and mid level
moisture around the eastern periphery into the region. With
orographic forcing increasing overnight, the support of the PVA,
increasing moisture, and mixed-layer CAPE (ML CAPE) values around
200-500 j/kg, rain showers and thunderstorms will persist into the
overnight hours, particularly over the mountains and mountain
valleys. With CAPE values beginning to decrease by late overnight
and into early morning, rain showers and thunderstorms will begin to
dissipate in coverage. Elsewhere over the Pueblo CWA, isolated
thunderstorms will be possible over the I25 corridor this evening,
but will dissipate by around 12 am, and otherwise expect dry
conditions overnight east of the I25 corridor. Lows will hover just
above normal, with the plains falling into the low/mid 60s, the
valleys dropping into the mid 40 and low 50s, and the mountains
cooling to the low/mid 40s.

Saturday... Continuing into the short term period, the
aforementioned upper level low will continue to influence the
region. Winds throughout the column will maintain a easterly
component, and will maintain a steady state throughout the day. Low
and mid level moisture will continue to be advected around the
eastern side of the low pressure system and into the area. With
persistent easterly winds aloft, inducing orographic lift, decent
mid level moisture, and ML CAPE values 500+ j/kg over the region,
rain showers and thunderstorms will initiate over the mountains
throughout the afternoon. Given moisture pooling along the eastern
mountains, especially within the upper Arkansas River Valley, which
will increase CAPE values, the most vigorous thunderstorms will
likely be along the northern parts of the I25 corridor. Despite
having decent moisture streaming into the region, large temperature
and dewpoint spreads will increase DCAPE values over the region.
With bulk shear values only around 10-15 kts over the Pueblo CWA,
minimal organization of convection is expected. The main hazards
with these thunderstorms will then be heavy rain and gusty outflow
winds to around 50 mph. Over the eastern plains, unless a parcel
reaches the convective temperature, which will be possible, expect
no thunderstorms as a weak CAP and the lack of a lifting mechanism
inhibit any sustained updraft development. High temperatures
tomorrow will hover at or just below normal highs. The plains will
warm into the mid 80s and mid 90s, the valleys rising into the low
70s and low 80s, and the mountains reaching into the low 50s and
upper 60s.

.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Jul 23 2021

...Better chance for convection on the plains Sunday and Monday...
...Drying trend next week...

.Sunday...As the main ridge axis temporarily builds over the
Great Basin, the jet stream may dip far enough south to get some
northwest flow aloft over the region. A weak disturbance will
move across Wyoming and into the high plains during the day. GFS
and NAM12 suggest an MCS may develop to our north and east during
the afternoon and into the evening. The weak northwest flow
would allow for the potential for storms to move off of the
mountains during the afternoon and into the evening. The best
chances for storms over the plains will be northeast Colorado.
Precipitable waters decrease over the mountains, but they still
are modestly above average. The threat for flash flooding will be
reduced, but slow storm motions can still result in some flash
flooding.

.Monday...The MCS from Sunday may push a boundary across the
eastern plains. In addition, a weak disturbance will move
westward across New mexico. This pattern could result in an
increase in convection on the plains Monday. The models suggest
the best chances for storms on the plains will be south of US 50.
The NBM PoPs continue to show higher PoPs along the Raton Mesa.
Will have to wait and see how the specifics develop with the
amount of moisture on the plains, but there could be an enhanced
risk for stronger storms with locally heavy rain along the
southern border.

.Tuesday through Thursday...Upper high gradually builds to the
north and wanders to the east. Amount of convection will depend on
minor details, but the overall trend is for a warming and drying.
The best chances for storms will be over the Continental Divide
region with PoPs decreasing towards the east. Near the Kansas
border, only have silent PoPs

.Friday...The ensemble means indicate a stronger trough will move
into the midwest. This could send a cold front through the region
at the end of the week. The potential increase in low level
moisture along with northwest flow aloft increases the chances for
convection to move onto the plains. --PGW--

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1054 PM MDT Fri Jul 23 2021

VFR cigs will persist overnight within active monsoon plume across
the mountains. Will see a clearing trend towards morning. North
winds across the plains will gradually decrease overnight, then
increase again as mixing brings down breezy north winds aloft.
Thunderstorms will be possible at all three terminals again on
Saturday afternoon with the potential for brief MVFR conditions
with +TSRA if storms directly impact the terminals.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
SHORT TERM...SIMCOE
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, Jul 23, 11:03 PM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 PM MDT Fri Jul 23 2021

COZ058>089-093>099-250515-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 PM MDT Fri Jul 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms will continue into
the overnight hours across the mountains. The main risks from
thunderstorms will be lightning and brief moderate rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous afternoon and evening thunderstorms will continue across
the mountains from Saturday into Monday, with isolated storms
possible along the I-25 corridor and across the eastern plains
each day. Storms will be generally slow moving and capable of
producing locally heavy rain, leading to enhanced flash flooding
risks, especially for burn scar areas. Other storm threats will
include lightning and gusty outflow winds to around 50 mph, and
some small hail will be possible with the stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the week, as moisture levels fall across
the region, though isolated to scattered afternoon and evening
storms will be possible each day, mainly across the higher
terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 23, 6:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 23, 6:31 PM MDTSpecial Weather StatementPUBChaffee44 min
Jul 23, 6:43 PM MDTSpecial Weather StatementPUBMineral62 min
Jul 23, 6:58 PM MDTFlash Flood WarningPUBEl Paso, Teller2 hr
Jul 23, 7:03 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Jul 23, 7:14 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 23, 7:15 PM MDTSpecial Weather StatementPUBFremont60 min
Jul 23, 7:26 PM MDTFlash Flood WarningPUBChaffee, Fremont3 hr
Jul 23, 7:29 PM MDTFlash Flood WarningPUBFremont117 min
Jul 23, 7:38 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Saguache2 hr
Jul 23, 7:46 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache2 hr
Jul 23, 7:49 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache2 hr
Jul 24, 3:53 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more17 hr
Jul 24, 1:26 PM MDTSpecial Weather StatementPUBPueblo49 min
Jul 24, 1:39 PM MDTFlash Flood WarningPUBPueblo6 hr
Jul 24, 2:51 PM MDTSpecial Weather StatementPUBFremont39 min
Jul 24, 3:28 PM MDTSpecial Weather StatementPUBPueblo47 min
Jul 24, 4:01 PM MDTFlash Flood WarningPUBPueblo3 hr
Jul 24, 4:43 PM MDTSpecial Weather StatementPUBCuster62 min
Jul 24, 4:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Jul 24, 5:05 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 24, 5:17 PM MDTFlash Flood WarningPUBCuster, Saguache3 hr

Nearby

Flood Watches in Colorado, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.